LITTLE ROCK, Ark. (KTHV) - Nationwide, Fentanyl is being blamed for a rapid rise in overdose deaths.
According to the Center for Disease Control, drug deaths involving Fentanyl more than doubled from 2015-2016.
The trend is now taking hold in Arkansas and is likely to blame for many deaths in this state.
"We are seeing a lot of Fentanyl, either being represented knowingly or unknowingly by people who are dealing drugs coming in to, especially the Little Rock area,” explained Kirk Lane, the Arkansas State Drug Director.
Fentanyl, a synthetic opioid is showing up in a variety of illegal drugs.
In many cases, manufacturers are lacing heroin with Fentanyl and dealers are replacing heroin with Fentanyl completely, without telling users.
Illegal Fentanyl can be 50 to 100 times stronger than morphine.
"The deaths that we are seeing with Fentanyl, we are getting reports that people still had the needle in their arm. As soon as they half-injected it, it killed them that quickly,” Lane said.
He said Fentanyl has plagued the heroin epidemic in other states and is slowly taking hold in Arkansas.
"We know that in a heroin overdose, death may occur over the period of an hour, or hours, the way it slows down the respiratory system,” Lane said.
According to Lane, heroin gives first responders the opportunity to respond and use Narcan to save the person's life. Fentanyl does not.
"Fentanyl kills very quickly. It can be absorbed through the skin, it can be inhaled, and just a few micrograms can kill you," he said
If you have any reason to believe your loved ones may be struggling with drug addiction, now is the time to get them the help they need. Otherwise, with this deadly drug, they may not get a second chance.
"I think you're playing Russian Roulette, especially with the IV drugs. You never know what you are going to get,” Lane said.
Since November, 28 people in central Arkansas have been saved thanks to Narcan administered by law enforcement.
More Fentanyl on the streets means more of a chance of first responders coming into contact with it, prompting Lane to send out a special warning for officers to protect themselves.
"We've seen officers coming in to contact, we've seen K9s coming in to contact that had to be saved with Narcan," he said. "It's one of the reasons we are putting so much emphasis on the Narcan, Naloxone, education.”
© 2018 KTHV-TV